+ Reply to Thread
Results 1 to 8 of 8

Thread: Esophageal Spasms

  1. #1
    Join Date
    Sep 2003
    Posts
    3

    Esophageal Spasms

    Hi everyone. This is my first post. I've read many times on this board discussions about esophageal spasms. I thought I would tell my story. Hopefully, it might help someone else.
    I didn't know it at the time, but my first entry into the wonderful world of GERD and esophageal spasms took place the night of my angioplasty I had over 3 years ago. My angioplasty went very well, my sprits were high, my family came to visit me at the hospital that evening, and then while lying in the hospital bed--I ate dinner. Shortly after all my family left, pain started in my chest. I panicked and thought that something must have gone wrong with my angioplasty. After doctors and nurses rushed in to attend to me and took an EKG, they found nothing wrong with my heart--the angioplasty was successful. No one knew why I was having chest pain. In fact, chest pain symptoms prior to going to the hospital and having an angioplasty were nothing in comparison to the chest pain I was having that night!

    I went through a lot of discomfort, pain, illness for the next 4 months. My doctors took various tests and eventually put me back in the hospital to see if the angioplasty was OK (another cardiac cath). My heart was in great shape, but the chest pain lingered. Finally, in one of my many doctor appointments, I told my doctor that I was burping a lot. That's when he made a diagnosis of GERD and put me on PPI's. My symptoms improved over time, but I did notice a feeling of nausea at times. I eventually learned through my own experiences that heart medications like nitrates and cholesterol statins were causing my LES to loosen up. Cause and effect were established that these meds would make me feel sick to my stomach, little spasms or jumpiness in the middle of my torso would begin and, worse yet, a stinging pain would radiate from the left side of my chest to my throat and would make it difficult to breathe except in short breaths. This pain is short lived--only a minute or two, but is very intense and scary. I agree with those who have posted here on this subject (from my own research on the net) that the vagus nerve is impacted by the reflux and causes this excruciating pain.
    I've found a way to manage reflux and, in all of 2002, I only had two of these episodes. So far in 2003, I've had a change in cholesterol medication and so, I'm wrestling with GERD symptoms once again. My doctor has now put me on Zetia to control cholesterol and it seems that this med doesn't aggravate the LES.
    I hope my experience may help any of you who still wrestle with these problems.

  2. #2
    Join Date
    Jan 2003
    Location
    Montreal
    Posts
    4,216

    Welcome

    Hi Bernie Welcome to the board. Glad your heart problems are resolved. Your story is an interesting one, and no doubt will be helpful.

    Some of these heart meds are actually used to treat primary esoghageal spasms- but are not for people who have spasms secondary to gerd.-- since they can contribute to gerd.in some people. I have read they can weaken the LES,and trigger gerd along with other drugs such as benzodiazepines, etc.

    I too am a beleiver in the vagus nerve theory.

    Anyway-- Hope you resolve your gerd problems soon You might want to consider an endoscopy some time Take Care

  3. #3
    Join Date
    Apr 2003
    Location
    uk
    Posts
    34

    spasms

    I to had severe chest pains with esophigal spasms,I had three different types of calcium channel blocker,they did the trick with the chest pain but made my gerd 10 worse,

  4. #4
    Join Date
    Aug 2003
    Location
    Pennsylvania
    Posts
    200

    calcium channel blockers

    star421:

    Could you please tell the names of the 3 calcium channel blockers you used? Also, did you take them all at the same time?

    Pam

  5. #5
    Join Date
    Jan 2003
    Location
    Hanford....not Washington
    Posts
    890

    WELCOME ABOARD

    Hey there Bernie!

    Glad to have a fellow Esoph-O-Spasm guy in the stream here. Thanks so much for sharing these particular symptoms. They matched my sensations perfectly when I used to get them. No one can know how it feels , distinctly, until they've actually had them. I was fortunate enough (unfortunate for him) to have a doctor that had these sensations as well during his own battle with GERD. I believe it was providential for me to finally get ahold of a professional who would actually observe me as well as treat me for the symptoms to the problem instead of just "trying things out" like they do to guinea pigs.

    What were all the meds and lifestyle changes you were on in 2002 that you believe to be so helpful?

    Thanks again for sharing.

    geeDub

  6. #6
    Join Date
    Jan 2003
    Location
    Toronto Canada
    Posts
    1,101

    Did they rule out...

    Hi Bernie,

    Those relaxing meds might have made an existing gallstone dislodge and that could have caused the pain episodes. The nausea is the a big clue.
    Were they pushing on your abdomen at any time to help move the catheter?

    If you also had bloating and a great pressure behind the tip of the breastbone and upper abdomen
    this might have been a GB attack. Hopefully, you won't have too many more or future complaining
    could result in suggestions for removal.
    Avoid the fatty meals and chew your raw veggies
    really well.

    The Pard.... (reminding you of MOM)

  7. #7
    Join Date
    Sep 2003
    Posts
    3
    I think the medications that loosened the LES in my case were cholesterol medications like Lipitor. I've read on the net that some statins are "natural" such as Lipitor, but they are made from molds, believe it or not. Some other statins are synthetic. In 2002, I was on, get this, Baycol, which is a synthetic statin and is now banned from the world marketplace. I seemed to do just fine on the synthetic while the mold-produced "natural" statin took its toll on me gastrically.

    The difference for me in 2003 is that I've used up all the Baycol I had and can't get anymore. So, I've had to try other statins. Thus, my re-visit to the wonderful world of GERD. Currently, I'm on Zetia to control cholesterol. It's not a statin, and works in the digestive tract. It coalesces with cholesterol and is eliminated from the body. I'll see how it works.

  8. #8
    Join Date
    Jan 2003
    Location
    Hanford....not Washington
    Posts
    890

    Omega IIIs

    Hi Bernie,

    Just to piggyback on your great informative post and update....I'd like to encourage you to consider diet as a very important mechanism, if you haven't already. Eating good amounts of fish, for instance, has all the GOOD cholestrol it it. The HDLs in this kind of food moves the LDLs around evenly in our system.

    I had to learn all of this when we thought I was having a heart problem 6 years ago. This "wake up call" got me into shape ......very fast!

    Take care and good health to you!

    G

+ Reply to Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts